Texas, 2015

Flash Flooding and Hail in Texas, May 16 to 17, 2015

May 16 to 17, 2015 · NWS SJT · 28 events in 7 counties and zones

More supercell thunderstorms developed east of the dryline as a strong upper level disturbance moved across the region. The main impacts were large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

More supercell thunderstorms developed east of the dryline as a strong upper level disturbance moved across the region. The main impacts were large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 1:59 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 16, 1:59 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT Sat May 16 2015

.DISCUSSION...
Quick update to include a short discussion concerning the
potential for heavy rainfall tonight...

In addition to the severe weather threat, some of the
thunderstorms will contain locally heavy rainfall, which could
result in either minor local flooding, or localized flash flooding
mainly in urban areas. However, the threat does not appear to be
widespread enough to warrant a Flash Flood Watch at this time as
rural areas can likely take more rainfall in an hour than we are
currently forecasting for the entire event tonight. The one area
of concern would be southeast of a Brownwood, to Menard, to
Junction line where the heaviest rainfall and possible training of
thunderstorms is expected occur tonight.

The previous discussion is included below.

20

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT Sat May 16 2015/

SHORT TERM...
(Tonight and Tomorrow)

Thunderstorms had already developed across the Texas Panhandle
south towards Lubbock earlier this afternoon. Additional
development is expected as upper level lift associated with a
powerful low ejecting northeast out of New Mexico interacts with a
surface dryline/Pacific cold front moving into our area this
evening. Models continue to hold most of the convection off until
after 6 PM for our area, but would not be surprised if isolated
storms tried to develop before 00Z in our western counties. With
very good deep layer shear of 45+kt spreads into the area and ML
CAPE values of greater than 2000 J/kg along and east of the
dryline, any thunderstorms that develop will have the potential to
quickly strengthen to severe levels. Models are in fairly good
agreement with thunderstorms initially developing across the Big
Country during the evening hours. Then, during the overnight
hours, we have the potential for additional development along the
Pacific front, generally south of a Cross Plains, to Ballinger, to
Barnhart line, as it moves southeast and interacts with a
strengthening LLJ. We will keep the mention of severe
thunderstorms mainly east of a Sweetwater to Brady line for the
evening hours for a couple of reasons. First, there is more
confidence in significant storm coverage east of that line
tonight. Secondly, once storms do impact areas farther south,
instability will be weaker, and thus the threat of severe weather
will be somewhat diminished.

For tomorrow, we can expect another warm, humid day. We will keep
a chance of showers and thunderstorms generally southeast of an
Abilene to Sterling City line as there may be lingering activity
early in the morning for our southeastern counties. And models do
show the possibility of new development along the Pacific
front/dryline as it retreats northward. However, coverage is
expected to be isolated to scattered with the later activity.

20

LONG TERM...

Monday into Saturday...

A chance of showers and thunderstorms will continue Monday into
Saturday, with southwest flow aloft bringing in several
disturbances. The best chance of rain will be Monday night into
Tuesday night, and Thursday night into Friday as stronger short
waves pass northeast across the region. The dryline is indicated
to stay west of West Central Texas during the work week, but
storms developing off of it will certainly be able to move
northeast into West Central Texas. Afternoon GFS SB CAPES range
from 2000 to 3000 J/KG, so potential exists severe storms each
day.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  85  65  86  66 /  60  10  20  20  40
San Angelo 	 62  85  65  87  67 /  60  20  30  20  40
Junction 	 68  84  68  85  69 /  80  60  40  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 16, 1:36 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CDT SAT MAY 16 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
236 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS MOST OF WEST CENTRAL TEXAS AS AN UPPER LEVEL DISTURBANCE
AND DRYLINE APPROACH THE AREA. WITH STRONG INSTABILITY OVER THE
AREA...SOME STORMS ARE EXPECTED TO BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A TORNADO OR
TWO IS POSSIBLE MAINLY NORTH OF INTERSTATE 20 WHERE THE SEVERE
WEATHER THREAT WILL BE GREATEST. STORMS ARE EXPECTED TO CONTINUE
INTO THE NIGHTTIME HOURS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE THAT MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY
ALONG AND SOUTHEAST OF A BROWNWOOD...TO BRADY...TO JUNCTION LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM
SUNDAY THROUGH NEXT FRIDAY. A FEW SEVERE STORMS WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. SPOTTER
ACTIVATION MAY BE NEEDED IN A FEW AREAS SUNDAY INTO NEXT WEEK.

In the hours before

Special weather statement, May 16, 3:26 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 PM CDT SAT MAY 16 2015

TXZ064-162200-
STERLING TX-
426 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
STERLING COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
STERLING COUNTY...OR ABOUT 19 MILES NORTHWEST OF STERLING CITY...
MOVING NORTHEAST AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHERN STERLING COUNTY.

LAT...LON 3209 10098 3209 10082 3206 10082 3191 10086
      3184 10126 3208 10127
TIME...MOT...LOC 2126Z 228DEG 36KT 3206 10116
Special weather statement, May 16, 3:35 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 PM CDT SAT MAY 16 2015

TXZ049-054-162200-
FISHER TX-NOLAN TX-
435 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR FISHER
AND NOLAN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER US-84 NEAR THE
NOLAN-FISHER COUNTY LINE...OR ABOUT 9 MILES NORTHWEST OF ROSCOE...
MOVING NORTHEAST AT 35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE BY 440 PM CDT
  GANNON...CAPITOLA AND SWEETWATER BY 450 PM CDT
  BUSBY...LONGWORTH AND ROBY BY 500 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 250.

LAT...LON 3247 10022 3239 10067 3240 10067 3263 10067
      3280 10037
TIME...MOT...LOC 2135Z 245DEG 36KT 3251 10066
Special weather statement, May 16, 4:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
500 PM CDT SAT MAY 16 2015

TXZ049-113-162230-
FISHER TX-JONES TX-
500 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR FISHER
AND JONES COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 458 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BUSBY...OR
ABOUT 9 MILES NORTH OF SWEETWATER...MOVING NORTHEAST AT 35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  LONGWORTH AND ROBY BY 510 PM CDT
  SYLVESTER BY 520 PM CDT
  MCCAULLEY BY 525 PM CDT

LAT...LON 3253 10005 3252 10022 3252 10051 3267 10059
      3292 10016
TIME...MOT...LOC 2200Z 246DEG 31KT 3261 10041
Special weather statement, May 16, 4:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT SAT MAY 16 2015

TXZ098-162300-
HASKELL TX-
526 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
HASKELL COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
HASKELL...MOVING NORTHEAST AT 45 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  WEINERT BY 535 PM CDT
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 545 PM CDT

LAT...LON 3339 9990 3339 9952 3305 9953 3308 9992
TIME...MOT...LOC 2226Z 220DEG 43KT 3319 9974
Special weather statement, May 16, 4:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT SAT MAY 16 2015

TXZ049-098-113-162300-
FISHER TX-HASKELL TX-JONES TX-
528 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
FISHER...HASKELL AND JONES COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 525 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF MCCAULLEY...OR ABOUT 12 MILES SOUTH OF HAMLIN...MOVING NORTHEAST
AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-180 AND RANCH ROAD 126 AND NEINDA BY 535 PM
  CDT
  ANSON BY 550 PM CDT
  TUXEDO AND FUNSTON BY 555 PM CDT

LAT...LON 3277 9968 3260 10017 3275 10029 3305 9989
TIME...MOT...LOC 2228Z 237DEG 33KT 3273 10013

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
May 16, 4:35 PM CST
Where
Nolan County, 4.52 mi SW of Shaufler
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.350, -100.530

The Texas Tech West Texas Mesonet site measured a thunderstorm wind gust of 65 mph, 11 miles southwest of Sweetwater.

Hail, Jones

When
May 16, 5:30 PM CST
Where
Jones County, 4.71 mi W of Stith
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -100.010

Hail, Jones

When
May 16, 5:32 PM CST
Where
Jones County, 4.86 mi WSW of Stith
Measured
0.88 in hail
Reported by
Public
Coordinates
32.530, -100.010

Hail, Jones

When
May 16, 5:35 PM CST
Where
Jones County, 0.58 mi W of Stith
Measured
1.25 in hail
Reported by
Public
Coordinates
32.550, -99.940

Thunderstorm Wind, Jones

When
May 16, 6:00 PM CST
Where
Jones County, 4.5 mi NNE of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.610, -99.690

An amateur radio operator reported tree limbs blown down 7 miles east of Hawley.

Hail, Jones

When
May 16, 6:10 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
1.25 in hail
Reported by
Public
Coordinates
32.610, -99.810

Hail, Jones

When
May 16, 6:15 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
1.5 in hail
Reported by
Public
Coordinates
32.610, -99.810

Hail, Jones

When
May 16, 6:25 PM CST
Where
Jones County, 2.71 mi ENE of Abilene
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.570, -99.680

An amateur radio operator reported quarter size hail on the east side of Lake Fort Phantom Hill.

Hail, Jones

When
May 16, 6:25 PM CST
Where
Jones County, 3.76 mi ENE of Abilene
Measured
1.5 in hail
Reported by
Public
Coordinates
32.570, -99.660

Hail, Shackelford

When
May 16, 6:30 PM CST
Where
Shackelford County, 15.23 mi SW of Acampo
Measured
1.5 in hail
Reported by
Public
Coordinates
32.560, -99.610

Hail, Jones

When
May 16, 6:30 PM CST
Where
Jones County, 2.43 mi ENE of Abilene
Measured
3 in hail
Reported by
Public
Coordinates
32.560, -99.680

The public reported 3 inch diameter hail on the south end of Lake Fort Phantom Hill.

Thunderstorm Wind, Throckmorton

When
May 16, 6:42 PM CST
Where
Throckmorton County, Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -99.180

A law enforcement official estimated a thunderstorm wind gust of 60 mph in Elbert.

Hail, Taylor

When
May 16, 7:13 PM CST
Where
Taylor County, 2.76 mi N of Abilene
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.490, -99.730

The broadcast media reported dime to nickel size hail on the north side of Abilene.

Hail, Crockett

When
May 16, 7:18 PM CST
Where
Crockett County, 40.32 mi WNW of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.900, -101.850

Hail, Taylor

When
May 16, 7:21 PM CST
Where
Taylor County, 1.81 mi NE of Abilene
Measured
0.88 in hail
Reported by
Public
Coordinates
32.470, -99.710

The public reported nickel size hail on the Abilene Christian Campus.

Hail, Taylor

When
May 16, 7:24 PM CST
Where
Taylor County, 2.38 mi NNE of Abilene
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
32.480, -99.710

An amateur radio operator reported large hail at the intersection of Interstate 20 and Campus Court.

Hail, Taylor

When
May 16, 7:25 PM CST
Where
Taylor County, 2.38 mi NNE of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -99.710

Hail, Jones

When
May 16, 7:36 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
0.75 in hail
Reported by
Public
Coordinates
32.940, -99.800

Thunderstorm Wind, Shackelford

When
May 16, 7:52 PM CST
Where
Shackelford County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Law enforcement estimated a thunderstorm wind gust of 60 mph in Albany.

Hail, Irion

When
May 16, 8:02 PM CST
Where
Irion County, 8.18 mi SW of Mertzon
Measured
0.75 in hail
Reported by
Public
Coordinates
31.180, -100.910

Hail, Taylor

When
May 16, 8:05 PM CST
Where
Taylor County, 1.38 mi N of Wylie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.400, -99.770

The broadcast media reported quarter size hail at John Knox and Ridgemont Drive in Abilene.

Thunderstorm Wind, Irion

When
May 16, 8:19 PM CST
Where
Irion County, 8.18 mi SW of Mertzon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.180, -100.910

The public estimated a thunderstorm wind gust of 60 mph, 8 miles southwest of Mertzon.

Hail, Irion

When
May 16, 8:22 PM CST
Where
Irion County, 8.18 mi SW of Mertzon
Measured
0.75 in hail
Reported by
Public
Coordinates
31.180, -100.910

Hail, Crockett

When
May 16, 9:15 PM CST
Where
Crockett County, 8.13 mi NW of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.800, -101.310

Hail, Crockett

When
May 16, 10:12 PM CST
Where
Crockett County, 3.28 mi WNW of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.750, -101.250

Thunderstorm Wind, Crockett

When
May 16, 10:25 PM CST
Where
Crockett County, 5.98 mi E of Ozona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.710, -101.100

The public estimated a thunderstorm wind gust of 60 mph, 6 miles east of Ozona.

Flash Flood, Crockett

When
May 16, 11:35 PM CST to May 17, 1:30 AM CST
Where
Crockett County, 2.16 mi NNW of Ozona Muni Arpt to 1.55 mi N of Ozona Muni Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.760, -101.210

Water covered Texas Highway 137 for 3 miles just west of Texas Highway 163.

Flash Flood, Crockett

When
May 17, 12:20 AM CST to 2:00 AM CST
Where
Crockett County, 0.65 mi NNW of Ozona to 0.62 mi NNW of Ozona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.708, -101.205

A car was washed off the road at 12th and Jones in Ozona. Local law enforcement discourage travel across Crockett County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573940, 573903, 573902, 573931, 573937, 573908, 573909, 573905, 573906, 573907, 573926, 573947, 573910, 573924, 573911, 573912, 573913, 573914, 573944, 573919, 573918, 573945, 573920, 573928, 573932, 573949, 579950, 579951.